Texas, 2007

Flash Flooding in Texas, August 17 to 18, 2007

August 17 to 18, 2007 · NWS MAF · 3 events in 2 counties and zones

Tropical Storm Erin formed in the central Gulf of Mexico and made landfall near Corpus Christi, Texas. The storm's remnants persisted over land on a NW track across Texas, before moving northward throught the panhandle of Texas an then northeastward into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Tropical Storm Erin formed in the central Gulf of Mexico and made landfall near Corpus Christi, Texas. The storm's remnants persisted over land on a NW track across Texas, before moving northward throught the panhandle of Texas an then northeastward into Oklahoma. While on this track, the system brushed the eastern portions of west Texas. There were several reports of over four inches of rainfall across the eastern Permian Basin and western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 1:58 PM CST, 7 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 1:58 PM CST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI AUG 17 2007

.SHORT TERM...
THE SURFACE LOW FORMERLY KNOWN AS ERIN WAS WEAKENING OVER THE LOWER
TRANS PECOS THIS AFTERNOON...WHILE THE MID LEVEL CIRCULATION WAS
READILY NOTICEABLE IN SATELLITE IMAGERY HEADING SLOWLY NORTH/
NORTHWESTWARD.  BANDS OF SHOWERS...WITH MORE THUNDERSTORMS THAN
EARLIER...CONTINUED TO DEVELOP AND CIRCULATE COUNTERCLOCKWISE AROUND
THE MID LEVEL LOW.  THE HEAVIER RAINFALL WAS OCCURRING OVER THE
CONCHO VALLEY...WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN
AS OF 17/19Z.

EXPECT A CONTINUATION OF THE ABOVE THROUGH THE AFTERNOON AND
OVERNIGHT.  TIME WILL TELL WHETHER THE MORE ENHANCED BANDS OF
SHOWERS AND STORMS EITHER MIGRATE TO THE TRANS PECOS...DEVELOP THERE
OR CONTINUE AS MAINLY SCATTERED SHOWERS.  WILL KEEP THE HIGHER
POPS...AND THE FLASH FLOOD WATCH AS IS...FROM THE EARLIER UPDATE
THOUGH AS AM NOT CERTAIN OF THE WESTERN EXTENT THE BETTER BANDS OF
RAINFALL WILL MAKE IT.  THIS AS PWATS WILL STILL BE 1.5 TO 2 INCHES
OVER THE WESTERN PORTIONS OF THE WATCH AREA.  RAINFALL AMOUNTS OF 1
TO 2 INCHES AND ISOLATED AMOUNTS NEAR 3 INCHES STILL LOOK POSSIBLE.
FARTHER EAST...IT APPEARS IT WILL BE A MATTER OF TIME BEFORE
CONVECTION...OR TRAINING OF CONVECTION...WILL RESULT IN HEAVIER
RAINFALL AMOUNTS OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS IN PARTICULAR. 1 TO 3 INCH RAINFALL TOTALS...AND OVER 4
INCHES...WILL BE POSSIBLE IN THESE AREAS. OVERNIGHT LOWS WILL BE
AT OR SLIGHTLY ABOVE NORMALS DUE TO THE UNUSUALLY HIGH DEWPOINTS.

.LONG TERM...
THE SHORT RANGE MODELS CONTINUE TO STRUGGLE WITH LOW AND MID-LEVEL
CIRCULATIONS ASSOCIATED WITH ERIN. THE CONSENSUS IS NOW LEANING
TOWARDS BRINGING THE SYSTEM INTO THE CENTRAL PERMIAN BASIN BY
TOMORROW MORNING. WE EXPECT CONVECTION TO BE INITIALLY CENTERED
AROUND THE SURFACE LOW IN THE MORNING...THEN GRADUALLY EXPAND AS
THE DAY PROGRESSES. WITH THIS IN MIND...WE HAVE OPTED TO INCREASE
RAIN CHANCES TOMORROW FOR AREAS GENERALLY EAST OF A SEMINOLE TO
FORT STOCKTON LINE...WITH THE BEST CHANCE OF RAIN ACROSS THE
WESTERN LOW ROLLING PLAINS AND FAR EASTERN PERMIAN BASIN. ALTHOUGH
THE SURFACE LOW IS EXPECTED TO WEAKEN FURTHER TOMORROW...THE MID-
LEVEL CIRCULATION SHOULD REMAIN INTACT THROUGH TOMORROW NIGHT. THE
NAM/WRF IS QUICKEST TO WEAKEN THE MID-LEVELS...BUT THE CONSENSUS
FROM THE GFS...ECMWF AND UMKET IS TO MAINTAIN A WEAK MID-LEVEL
CIRCULATION. WITH THIS IN MIND...RAIN CHANCES HAVE ALSO BEEN
INCREASED FOR SATURDAY NIGHT...WITH THE WESTERN LOW ROLLING PLAINS
FAVORED. THE MID-LEVEL REMNANTS OF ERIN WILL CONTINUE TO WEAKEN
SUNDAY AND WITH MOISTURE LEVELS WELL ABOVE NORMAL...AN INCREASE IN
RAIN CHANCES IS APPROPRIATE. BY MONDAY...THE FOCUS WILL THEN TURN
TO A MID AND UPPER LEVEL LOW EXPECTED TO MOVE INTO THE FAR WESTERN
GULF OF MEXICO BY MONDAY AFTERNOON. THERE IS ENOUGH DISAGREEMENT
AMONG THE MEDIUM RANGE GUIDANCE AT THIS TIME WITH REGARDS TO THE
LOW TO HOLD OFF ON A SIGNIFICANT INCREASE IN RAIN CHANCES ACROSS
THE PLAINS OF WEST TEXAS. WE WILL HOWEVER KEEP A MENTION OF
ISOLATED STORMS GIVEN PLENTIFUL MOISTURE. IN ADDITION...WOULD NOT
BE SURPRISED TO SEE SOME ISOLATED THUNDERSTORMS ACROSS THE HIGHER
TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY NEXT WEEK
GIVEN THE AVAILABLE MOISTURE. OF COURSE...WE WILL NEED TO ALSO
MONITOR THE TRACK OF HRCN DEAN DURING THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  80  71  88  / 100  70  50  40
CARLSBAD NM                68  89  69  89  /  40  30  20  20
DRYDEN TX                  72  83  72  88  /  70  70  30  20
FORT STOCKTON TX           70  83  70  89  /  60  60  30  20
GUADALUPE PASS TX          64  84  67  86  /  40  20  20  20
HOBBS NM                   67  87  68  89  /  50  40  30  30
MARFA TX                   62  82  63  83  /  50  50  20  20
MIDLAND INTL AIRPORT TX    69  82  73  87  /  80  60  40  30
ODESSA TX                  70  82  72  89  /  80  60  40  30
WINK TX                    70  89  71  92  /  60  50  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 7 AM CDT SATURDAY
     FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
     HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     SCURRY...TERRELL...UPTON...WARD...WINKLER.

&&

67/06
Hazardous weather outlook, Aug 17, 11:06 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CDT FRI AUG 17 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1206 PM CDT FRI AUG 17 2007 /1106 AM MDT FRI AUG 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THROUGH THE OVERNIGHT PERIOD...THE REMNANTS OF TROPICAL STORM ERIN WILL
CONTINUE TO MOVE SLOWLY ACROSS PORTIONS OF THE TEXAS PERMIAN
BASIN...TRANS PECOS...THE WESTERN LOW ROLLING PLAINS...AND THE BIG
BEND REGION...PRODUCING MODERATE TO HEAVY RAINFALL AND THE POTENTIAL
FOR FLASH FLOODING. THIS FLOOD POTENTIAL WILL BE GREATEST ALONG
AND EAST OF A BIG BEND TO KERMIT TO SEMINOLE LINE. AT TIMES...INTENSE RAIN
WILL LOWER VISIBILITIES TO ONE QUARTER MILE OR LESS...MAKING TRAVEL
AND THE ABILITY TO NOTICE FLOOD WATERS MORE DIFFICULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONTINUED RAINFALL THROUGHOUT MOST OF SATURDAY AND POTENTIALLY
AGAIN ON SUNDAY WILL RESULT IN A CONTINUED THREAT FOR FLASH
FLOODING THIS WEEKEND ACROSS MOST OF THE AREA EAST OF THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...TROPICAL RAINS ARE
KNOWN TO BE QUITE INTENSE. IT IS RECOMMENDED THAT THOSE LOCATED IN
THE AFFECTED AREA MONITOR FOR RAPIDLY CHANGING WEATHER CONDITIONS.
BE PREPARED FOR POTENTIAL FLASH FLOODING IN YOUR AREA AS THE RAINS
CONTINUE TODAY AND INTO THE WEEKEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Scurry

When
August 17, 9:00 PM CST to August 18, 12:00 AM CST
Where
Scurry County, Snyder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.720, -100.900

Law enforcement barricaded many roads in Snyder due to high water.

Flash Flood, Howard

When
August 17, 9:55 PM CST to August 18, 2:00 AM CST
Where
Howard County, Sand Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
32.280, -101.330

Three foot deep water covered multiple roads in Sand Springs.

Flash Flood, Howard

When
August 17, 10:50 PM CST to August 18, 1:00 AM CST
Where
Howard County, Big Spring
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.250, -101.470

Law enforcement reported widespread flooding in Big Spring.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52969, 52970, 52971.